Alert archive / Idaho / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Boise, ID

July 22, 2008Boise County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Jul 22, 2008, 11:43 AM MDT for Boise County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2008, 11:43 AM MDT (17:43 UTC)
Expired
Jul 22, 2008, 12:30 PM MDT
In force
47 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

County Boise County, ID

The radar

The Boise radar (KCBX), 69 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 5.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:10 AM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 22, 10:10 AM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1010 AM MDT TUE JUL 22 2008

.DISCUSSION...A DRY SLOT HAS DEVELOPED OVER SOUTHEASTERN PARTS OF
THE FORECAST AREA THIS MORNING WITH MOSTLY CLEAR SKIES. TIGHT UPPER
LOW CENTER CLEARLY SEEN ON SATELLITE/RADAR IN SE OREGON NEAR PAISLEY
AT 16Z. A LINE OF SHOWERS AND THUNDERSTORMS OUT AHEAD OF THE LOW
CENTER WAS LOCATED ALONG THE ID/OR BORDER AT 16Z THIS MORNING.
EXPECT IT TO MOVE INTO THE TREASURE VALLEY BY 18Z AND CONTINUE
MOVING EAST THROUGH THE DAY. WITH 12Z KBOI SOUNDING SHOWING 1.29
INCHES OF PRECIPITABLE WATER PRECIPITATION WITH THE THUNDERSTORMS
COULD BE HEAVY /ESPECIALLY IF UNDER THE CORE/. AS SUCH FLASH FLOOD
THREAT STILL LOOKS REAL...ESPECIALLY IN THE VICINITY OF OLD BURN
SCARS IN BAKER COUNTY AND THE WEST CENTRAL AND BOISE MOUNTAINS. MADE
A COUPLE OF UPDATES TO THE FORECAST TO REFLECT DRIER CONDITIONS OVER
EASTERN SECTIONS THIS MORNING AND WETTER CONDITIONS IN OREGON.

&&

.AVIATION...EXPECT LOCAL MVFR CONDITIONS IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING. ISOLATED SHOWERS AND
THUNDERSTORMS WILL PERSIST ACROSS HIGHER TERRAIN AFTER MIDNIGHT.
ERRATIC WINDS WITH GUSTS TO AROUND 30 KTS AND BRIEF HEAVY RAIN WILL
ACCOMPANY THESE STORMS. OTHERWISE SURFACE WINDS WILL BE LIGHT TO
MODERATE WEST TO NORTHWEST. WINDS ALOFT WILL BE LIGHT TO MODERATE
SOUTHWEST.

&&

.PREV DISCUSSION...
SHORT TERM...CONVECTIVE WX DURING THE NIGHT HAS SEPARATED INTO TWO
MAIN AREAS...ONE TRACKING ENEWD INTO SERN IDAHO AND THE OTHER MOVING
NEWD IN OREGON ACROSS NRN HARNEY COUNTY INTO BAKER COUNTY. THE
LATTER AREA IS WHERE YESTERDAY/S MODELS EXPECTED IT...AND TODAY/S
MODELS STILL TAKE THE MAIN PCPN ENEWD ACROSS VALLEY COUNTY LATER
TODAY.  NAM...AND TO A LESSER EXTENT GFS...ALSO SHOW PCPN MOVING
NNEWD FROM OWYHEE COUNTY THROUGH THE TREASURE VALLEY THIS MORNING
THEN INTO THE BOISE MTNS AND NE FROM THERE.  NAM ALSO HAD -3 LI AND
AT LEAST 1000 J/KG CAPE ALONG THAT TRACK TODAY...AND WITH
PRECIPITABLE WATER OF 1.0 INCH THE FLASH FLOOD WATCH WILL BE
CONTINUED TODAY IN THE ZONES LISTED BELOW.  DUE TO EXPECTED WETTING
RAINS WE HAVE DECIDED TO CANCEL THE FIRE WX WATCH IN WESTERN
IDAHO...BUT FOR CONSISTENCY WITH WFO/S PDT AND PIH NEIGHBORING WE
WILL CONTINUE OUR CURRENT RED FLAG WARNINGS EVEN THOUGH
THUNDERSTORMS MAY DROP SIGNIFICANT RAINS THERE TOO.  THE MAIN UPPER
TROUGH PROVIDING THE ACTIVE WX WILL EXIT ENEWD OUR OF OUR CWA
TONIGHT...AND WEDNESDAY WILL BE MOSTLY SUNNY EXCEPT ALONG OUR NRN
CWA PERIPHERY WHERE ANOTHER WEAK TROUGH WILL BE PASSING THROUGH.

LOCAL OBJECTIVE TEMPERATURE SCHEMES SHOW COOLER MAX TEMPERATURES
TODAY THAN MAV AND MET GUIDANCE.  MIN TEMPS TONIGHT AND MAXS
WEDNESDAY SHOULD BE CLOSER TO MAV AND MET VALUES.

LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...WEAK SECONDARY
SHORTWAVE WILL TRANSITION EWD ACROSS BRITISH COLUMBIA/NORTH IDAHO
WEDNESDAY NIGHT. BULK OF MOISTURE WILL REMAIN NORTH OF THE FORECAST
AREA...CAUSING LITTLE EFFECTS ACROSS SE OREGON AND SW IDAHO.
WEDNESDAY NIGHT. MODELS IN FAIR AGREEMENT THAT DRY SOUTHWESTERLY
FLOW WILL DOMINATE THROUGH THE END OF THE WEEK. UPPER LEVEL RIDGE
WILL BEGIN TO REAMPLIFY OVER THE FOUR CORNERS REGION LATE THURSDAY.
RIDGE WILL CONTINUE TO BUILD OVER THE WEEKEND...WITH AXIS SLOWLY
SHIFTING EAST OVER CENTRAL WYOMING/MONTANA BY SUNDAY. OPERATIONAL
GFS DOES INDICATE MOISTURE BEING ADVECTED NORTH INTO THE
INTERMOUNTAIN WEST ON SUNDAY AS THIS RIDGE EVOLVES. ECMWF PREFERS A
MUCH DRIER SOLUTION...BUT HAS BEEN LESS RELIABLE IN THIS REALM.
THEREFORE...HAVE INCREASED POPS SLIGHTLY ACROSS EASTERN PORTION OF
THE CWA SUNDAY AFTERNOON/EVENING.  MINIMAL CHANGES TO FORECAST
TEMPERATURES WITH HIGHS AVERAGING 3 TO 5 DEGREES ABOVE AVERAGE
THROUGHOUT THE PERIOD.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON
         FOR IDZ418-IDZ419.
     FLASH FLOOD WATCH FROM THIS MORNING THROUGH TUESDAY EVENING
         FOR IDZ011-IDZ013.
OR...RED FLAG WARNING FROM THIS AFTERNOON THROUGH TUESDAY AFTERNOON
         FOR ORZ636-ORZ637.
     FLASH FLOOD WATCH FROM THIS MORNING THROUGH TUESDAY EVENING
         FOR ORZ062.

&&

WEATHER.GOV/BOISE

DISCUSSION...DG
AVIATION.....JT
SHORT TERM...LC
LONG TERM....MT
Hazardous weather outlook, Jul 22, 5:58 AM MDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
558 AM MDT TUE JUL 22 2008

IDZ011-013-ORZ062-231200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-BAKER COUNTY-
558 AM MDT TUE JUL 22 2008 /458 AM PDT TUE JUL 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL THIS AFTERNOON.
NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE PERIODS OF HEAVY
RAIN. AREAS OF RECENT BURNS ARE ESPECIALLY PRONE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER THROUGH
ESTABLISHED PROCEDURES.

IDZ012-014>016-028>030-ORZ061-063-064-231200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
558 AM MDT TUE JUL 22 2008 /458 AM PDT TUE JUL 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS
AND THUNDERSTORMS COULD PRODUCE AREAS OF BRIEF HEAVY RAIN AND
GUSTY WINDS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED AT THIS TIME.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:35 AM MDTSevere Thunderstorm WarningBOIAda, Canyon25 min
Jul 22, 11:52 AM MDTFlash Flood WarningBOIBoise83 min
Jul 22, 12:05 PM MDTFlash Flood WarningBOIValley115 min
Jul 22, 1:41 PM MDTSevere Thunderstorm WarningBOITwin Falls64 min
Jul 22, 1:53 PM MDTTornado WarningBOITwin Falls52 min
Jul 22, 2:06 PM MDTSevere Thunderstorm WarningBOIOwyhee, Twin Falls39 min
Jul 22, 2:30 PM MDTSevere Thunderstorm WarningBOIJerome, Twin Falls45 min
Jul 22, 2:33 PM MDTSevere Thunderstorm WarningBOIJerome42 min
Jul 22, 2:42 PM MDTSevere Thunderstorm WarningBOITwin Falls59 min
Jul 22, 3:13 PM MDTSevere Thunderstorm WarningBOIJerome, Twin Falls45 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.